Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 326, NWS Jackson, MS

May 4, 2000Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 4, 2000, 2:22 AM CDT for Sunflower County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2000, 2:22 AM CDT (07:22 UTC)
Expired
May 4, 2000, 3:00 AM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sunflower County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS54 KJAN 040723
SVRJAN
MSC133-040800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
222 AM CDT THU MAY 4 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 300 AM CDT

* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOORHEAD...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SUNFLOWER AT 230 AM CDT

HAIL...AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3362 9046 3363 9059 3334 9057 3334 9046

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:05 PM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, May 3, 3:05 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT WED MAY 3 2000

MODELS IN GOOD IN AGREEMENT...IN BOTH THE SYNOPTIC AND MESOSCALE
FEATURES...THROUGH 30H...BUT DIVERGE BEYOND WITH THE MESO FEATURES.
ETA...IN PARTICULAR...SHOWS A SHORTWAVE/COLD POCKET...BETWEEN 300
AND 315K...OVER E LA THAT DIGS THIS AFTERNOON. THIS SHORTWAVE IS
VERIFYING WELL WITH THE LATEST IR IMAGERY AS COOLING CLOUD TOPS ARE
NOTED IN THIS AREA.

IN ADDITION TO THE GOOD ISENTROPIC LIFT IN THE ABOVE LAYER...COUPLED
JET STRUCTURE AT H25 OVER THE ARK-LA-MISS SERVING TO ENHANCE THE
DIFFERENTIAL DIVERGENCE AND OVERALL UPWARD VERTICAL MOTION.
ALSO...RAIN-COOLED AREA OVER NE LA THIS MORNING HAS SERVED TO SET UP
A DIFFERENTIAL HEATING BOUNDARY ALONG THE MS RIVER.

ALL THIS SAID...IT APPEARS AS COLD POCKET CONTINUES TO MOVE ENE OVER
THE SURFACE BOUNDARY AND UNSTABLE AIR (CAPES 1000-2000 J/KG)...
ONGOING CONVECTION OVER NE LA/W MS WILL INCREASE AND MOVE NE THIS
EVENING. WILL GO WITH LIKELY POPS OVER THE W HALF TONIGHT...CHANCE E.

MAJORITY OF CONVECTION WILL MOVE NE OUT OF THE AREA AFTER
MIDNIGHT...BUT EXPECT SECOND AREA TO DEVELOP OVER N LA AROUND THIS
TIME AND SPREAD TOWARD OUR W SECTIONS BY 12Z THU. ONCE AGAIN...GOOD
ISENTROPIC UPGLIDE WILL BE ENHANCED BY RIGHT ENTRANCE REGION OF 55
KNOT H25 JET STREAK. CAPES OVER THE AREA WILL CONTINUE TO BE IN THE
1000-2000 J/KG RANGE DURING THE DAY...SO WILL CONTINUE LIKELY POPS
FOR W SECTIONS THU.

MODEL SOLUTION A LITTLE HARD TO FOLLOW BEYOND THU AS COLD CORE
BECOMES SIGNIFICANTLY DISPLACED FROM CIRCULATION CENTER. WILL GO
WITH CHANCE POPS AS COLD AIR ALOFT SHOULD BE SUFFICIENT FOR MAINLY
SCATTERED CONVECTION. ALSO...LOW CONFIDENCE IN MODEL SOLUTION IN
THIS TIME PERIOD DOES NOT JUSTIFY ANY HIGHER POPS.

QPF DISCUSSION: SHWRS/TSTMS WILL CONTINUE OVER CWFA THROUGH NEXT 24
HOURS. ATTM...STRONG LOW/MID LEVEL INFLOW FROM GLFMX WILL KEEP
EXTREMELY MOIST AMS OVER REGION. PW VALUES RUNNING 1'-1.25" THIS AM
WILL INCREASE TO WELL OVER 1.5" IN MODELS THROUGH NEXT 48 HRS AS
SLOW-MOVING UPPER LEVEL SYSTEM TRACKS EAST. WITH FIRST IMPULSE
PUSHING THROUGH AREA THIS EVE...EXPECT SECOND IMPULSE TO HELP
PRODUCE SECOND ROUND OF SHWRS/TSTMS THU. WILL GO SLIGHTLY UNDER
NCEP'S PROGS WITH AMOUNTS OF 1 TO 1.5 INCHES OVER WESTERN ZONES.
WILL GO WITH AREAL AVERAGES TO 1 INCH...TAPERING TOWARDS EAST TO
AMOUNTS TO .25 INCH FOR 00Z THU TO 00Z FRI.

IN THE EXTENDED...LOW CONFIDENCE AS MODELS HAVE DIFFERING SOLUTIONS.
NOGAPS/UKMO/ECMWF HAS MID LEVEL LOW LIFTING OUT WHILE MRF REFORMS IT
OVER THE NORTHERN GULF. APPEARS NCEP FAVORS NOGAPS/UKMO/ECMWF AND
WILL GO 2CLOSE WITH CONTINUED CHANCE SAT AND DRY SUN/MON.

JAN 65/78/65/81 7744
MEI 63/82/63/83 5544

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
26

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:17 PM CDTFlash Flood WarningJANBolivar, Sunflower, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.